Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 18, NWS Wichita, KS

March 24, 2007Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 2007, 7:01 AM CDT for Harper County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2007, 7:01 AM CDT (12:01 UTC)
Expired
Mar 24, 2007, 8:00 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 7:29 AM CDTTSTM WND GST 05 Sse Attica, KSESTIMATED WIND AT 60 MPH.
Mar 24, 7:29 AM CDTTSTM WND GST 605 Sse Attica, KESTIMATED WIND AT 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 0.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 241201
SVRICT
KSC077-241300-
/O.NEW.KICT.SV.W.0018.070324T1201Z-070324T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
701 AM CDT SAT MAR 24 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 800 AM CDT.

* AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO
  75 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10
  MILES NORTHWEST OF CORWIN TO 14 MILES SOUTHWEST OF CORWIN...AND
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANTHONY...ATTICA...BLUFF CITY...CORWIN...DANVILLE...FREEPORT...
  HARPER...RUNNYMEDE...CRYSTAL SPRINGS.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THIS IS A DANGEROUS LINE OF STORMS.

LAT...LON 3737 9834 3700 9835 3700 9780 3737 9781

$$

JAKUB
2 follow-up statements
000 
WWUS53 KICT 241219
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 AM CDT SAT MAR 24 2007

KSC077-241300-
/O.CON.KICT.SV.W.0018.000000T0000Z-070324T1300Z/
HARPER KS-
719 AM CDT SAT MAR 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER COUNTY
UNTIL 800 AM CDT...

AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ATTICA TO 6 MILES EAST OF CORWIN...MOVING NORTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR ANTHONY BY 725 AM CDT.
  NEAR BLUFF CITY BY 730 AM CDT.

THE TOWNS OF CRYSTAL SPRINGS...FREEPORT...RUNNYMEDE AND DANVILLE ARE
ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3737 9834 3700 9835 3700 9780 3737 9781

$$

JAKUB
000 
WWUS53 KICT 241242
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
743 AM CDT SAT MAR 24 2007

KSC077-241300-
/O.CON.KICT.SV.W.0018.000000T0000Z-070324T1300Z/
HARPER KS-
743 AM CDT SAT MAR 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER COUNTY
UNTIL 800 AM CDT...

AT 739 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM RUNNYMEDE TO BLUFF CITY...MOVING
NORTHEAST AT 45 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
HARPER COUNTY...INCLUDING THE TOWNS OF RUNNYMEDE...BLUFF CITY...
DANVILLE AND FREEPORT.

LAT...LON 3737 9834 3700 9835 3700 9780 3737 9781

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:44 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 24, 3:44 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CCF NUMBERS
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CDT SAT MAR 24 2007

.DISCUSSION...

THE MAIN PROBLEM WITH THIS FORECAST PACKAGE WILL AGAIN BE HOW MUCH
COVERAGE WE WILL SEE FROM CONVECTION DURING THE NEXT SEVERAL DAYS.

TODAY:
LATEST WATER VAPOR LOOP SHOWING A LARGE BATCH OF SHOWERS AND
THUNDERSTORMS MOVING THROUGH SOUTHWEST KANSAS. THIS IS YIELDING TO
QUITE A BIT OF RAINFALL ACROSS THAT REGION THIS MORNING WITH AMOUNTS
RANGING FROM 1 TO 3 INCHES. HOWEVER...THE LATEST IR LOOP IS SHOWING
THE TOPS BEGINNING TO WARM SOME WITH THE LIGHTNING DATA ALSO
BECOMING LESS FREQUENT. HOWEVER...THERE IS GOOD MOISTURE TRANSPORT
IN PLACE WHICH MAY CONTINUE TO FEED THIS REGION FOR A WHILE AND
YIELD TO GOOD PRECIPITATION EFFICIENCY. THE MODELS ARE TENDING TO
SHOW THE FLOW VEERING OUT SOMEWHAT ACROSS THE AREA THIS MORNING
WHICH MAY CAUSE SOME OF THIS ACTIVITY TO SHIFT TO THE EAST. HOW FAR
EAST IS THE MAIN QUESTION. WITH GOOD UPPER LEVEL DIFFLUENCE IN PLACE
AND DECENT ISENTROPIC LIFT/MOISTURE TRANSPORT AROUND 295K WE MAY SEE
MORE SHOWERS AND THUNDERSTORMS DEVELOP ACROSS AREAS MAINLY ALONG AND
WEST OF THE I-35/135 CORRIDOR. AS A RESULT...WE HAVE BUMPED UP POPS
ACROSS THESE AREAS THIS MORNING. DURING THE REMAINDER OF THE
DAY...WE SHOULD BEGIN TO SEE THINGS CLEAR OUT AS SUBSIDENCE BUILDS
IN THE MID AND UPPER LEVELS. THE NEXT ISSUE WILL BE THE THREAT FOR
SOME THUNDERSTORMS TO DEVELOP IN CENTRAL KANSAS LATE THIS AFTERNOON
AND EARLY THIS EVENING. THE MISANALYSED WILL BE CRUCIAL THIS
AFTERNOON ESPECIALLY FOR THE DEPICTION OF ANY PRE-FRONTAL BOUNDARY
DEVELOPING AHEAD OF THE PACIFIC FRONT/DRY LINE IN NORTHWEST KANSAS.
IF WE DO SEE A SECONDARY BOUNDARY DEVELOP THEN WE MAY SEE SOME
SUPERCELLS DEVELOP ACROSS CENTRAL KANSAS DUE TO STRONG 0-6KM SHEAR
AND MIXED LAYER CAPES BETWEEN 1500-2000J/KG. THIS REGION IS ALSO
CLOSE TO A REGION WHERE LOW TOPPED SUPERCELLS MAY BE POSSIBLE. 0-3KM
CAPES ARE AROUND 150J/KG. AS A RESULT...WE MAY SEE A TORNADO OR TWO
AND LARGE HAIL. FORECAST CONFIDENCE IS THE LOW TO MEDIUM CATEGORY.

TONIGHT:
THE THREAT FOR SOME SUPERCELLS WILL STILL EXIST IN THE EVENING
MAINLY IN CENTRAL KANSAS. FURTHER SOUTH...WE MAY SEE SOME SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE PACIFIC FRONT/DRYLINE.
THESE SHOWERS SHOULD NOT LAST TOO LONG THOUGH SINCE THEY WILL BE
MOSTLY DIURNALLY DRIVEN. THE THREAT FOR SHOWERS AND THUNDERSTORMS
WILL DIMINISH AS YOU HEAD INTO SOUTHEAST KANSAS SINCE THE MAJORITY
OF THE LIFT GOES INTO NEBRASKA. FORECAST CONFIDENCE IS IN THE MEDIUM
CATEGORY.

SUNDAY:
THERE IS STILL A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST KANSAS ON SUNDAY...BUT IT APPEARS LIKE THE MAJORITY OF THE
AREA WILL SEE THE SURFACE-700MB FLOW VEERING OUT WHICH MAY YIELD TO
A SUNNY AND WARM DAY. WE HAVE RAISED TEMPERATURES A DEGREE OR TWO TO
REFLECT THIS. WE KEPT POPS IN FOR NOW...BUT THEY MAY BE REMOVED IN
LATER SHIFTS. FORECAST CONFIDENCE IS MEDIUM.

SUNDAY NIGHT-TUESDAY:
ON SUNDAY NIGHT WE SHOULD SEE THE CIRRUS COMING BACK INTO THE AREA
WITH SOME ISENTROPIC ASCENT/MOISTURE TRANSPORT ANTICIPATED MAINLY
FOR SOUTHEAST KANSAS. THEN WE COULD NOT RESIST TO INSERT THE THREAT
FOR MORE SHOWERS AND THUNDERSTORMS ON MONDAY NIGHT AND TUESDAY AS
ANOTHER WAVE MOVES THROUGH OKLAHOMA AND TEXAS. THE GFS
ENSEMBLES/ECMWF ARE FAIRLY CONSISTENT WITH THE MOVEMENT OF THIS
FEATURE SINCE LAST NIGHTS RUN. ANOTHER REASON WHY WE MENTIONED THE
THREAT FOR SHOWERS AND THUNDERSTORMS DURING THIS PERIOD IS BECAUSE
THE LOW LEVEL MOISTURE NEVER DOES REALLY EXIT THE AREA. FORECAST
CONFIDENCE IS IN THE LOW TO MEDIUM RANGE.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  59  79  57 /  50  30  20  20
HUTCHINSON      73  56  78  56 /  70  40  20  20
NEWTON          72  58  79  57 /  50  30  20  20
ELDORADO        74  60  79  57 /  40  30  20  20
WINFIELD-KWLD   75  60  79  58 /  40  20  20  30
RUSSELL         74  52  74  52 /  80  40  10  10
GREAT BEND      74  53  76  52 /  80  40  10  10
SALINA          74  56  77  55 /  70  40  10  10
MCPHERSON       73  56  78  56 /  70  30  20  10
COFFEYVILLE     81  61  80  61 /  20  20  30  30
CHANUTE         79  61  80  59 /  20  20  20  30
IOLA            78  61  80  59 /  20  20  20  20
PARSONS-KPPF    80  61  80  60 /  20  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 24, 5:24 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CDT SAT MAR 24 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
524 AM CDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND SOUTH CENTRAL
KANSAS THIS MORNING. A FEW OF THESE STORMS MAY PRODUCE SOME PEA TO
MARBLE SIZE HAIL...BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. THE
MAIN SHOW MAY TAKE PLACE AFTER 4 PM THIS AFTERNOON AND EARLY THIS
EVENING IN CENTRAL KANSAS. THIS AREA COULD SEE A FEW SUPERCELLS
DEVELOP AND MOVE NORTHEAST AT 35 TO 40 MPH. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY ALONG AND NORTH OF
INTERSTATE 70.

THE THREAT FOR THUNDERSTORMS WILL DIMINISH LATE THIS EVENING AND
OVERNIGHT...BUT THERE MAY BE AN ISOLATED STORM OR TWO THAT COULD
PRODUCE PEA TO MARBLE SIZE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS ON SUNDAY THROUGH TUESDAY. NO SEVERE STORMS ARE
ANTICIPATED ON SUNDAY AND SUNDAY NIGHT. IT IS TOO EARLY TO TELL
WHETHER OR NOT STORMS WILL BE SEVERE ON MONDAY AND TUESDAY.

A MORE SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE PLAINS ON
WEDNESDAY AND THURSDAY. IT STILL APPEARS THAT STRONG TO SEVERE
STORMS WILL OCCUR WITH THIS SYSTEM...BUT THE COVERAGE AND EXACT
TIMING REMAINS UNCERTAIN. CHECK LATER HAZARDOUS WEATHER OUTLOOKS FOR
UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL KANSAS LATE THIS
AFTERNOON AND EARLY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Special weather statement, Mar 24, 6:49 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT SAT MAR 24 2007

KSZ091-241215-
HARPER-
649 AM CDT SAT MAR 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE STRONG THUNDERSTORM NEAR ALVA OKLAHOMA...MOVING NORTHEAST AT
45 MPH.

DAMAGING WINDS OF 60 TO 70 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS BECOME SEVERE,
OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:48 PM CDTSevere Thunderstorm WarningICTKingman, Reno57 min
Mar 23, 9:37 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice38 min
Mar 23, 10:12 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno49 min
Mar 24, 7:56 AM CDTSevere Thunderstorm WarningICTHarvey, Reno33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.